Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 186, NWS North Platte, NE

July 5, 2004McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 5, 2004, 6:44 PM CDT for McPherson County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 6:44 PM CDT (23:44 UTC)
Expired
Jul 5, 2004, 7:45 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County McPherson County, NE

The radar

The North Platte radar (KLNX), 61 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WUUS53 KLBF 052344
SVRLBF
NEC117-060045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 745 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 22 MILES NORTHWEST OF TRYON...OR ABOUT 21 MILES
  EAST OF ARTHUR...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTH OF TRYON AROUND 710 PM CDT

HAIL UP TO NICKEL SIZE INCHES IN DIAMETER HAS BEEN REPORTED
22 NORTHWEST OF TRYON WITH THIS STORM AT 639 PM CDT.

IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4173 10140 4141 10138 4141 10073 4172 10072

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:07 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 5, 4:07 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT MON JUL 5 2004

...FORECAST FOCUS WILL BE ON CONVECTION THIS EVENING...

.DISCUSSION...
ETA MODEL IS HANDLING THE POSN OF THUNDERSTORMS BETTER THIS
AFTERNOON THAN THE GFS. SMALL MCS SHOULD FORM IN NERN CO AND TRACK
SE INTO NWRN KS TONIGHT. SWRN ZONES WILL BE IMPACTED ON THE NRN
PERIPHERY THIS EVENING. MOST OF ACTIVITY SHOULD EXIT SOUTHWEST SOON
AFTER 03Z WITH ONLY AN ISOLATED SHOWER OR STORM LINGERING. OTHER
SHOWERS AND A FEW THUNDERSTORMS SHOULD CLIP NERN ZONES TONIGHT AS
UPPER TROUGH MOVES ACROSS ERN DAKOTAS INTO MN. HIGH PRESSURE WILL
BUILD IN FROM THE WEST OVERNIGHT WITH STRATUS COVERING THE NRN HALF
OF FORECAST AREA INTO TUESDAY MORNING. TEMPS WILL BE COOL RANGING
MAINLY IN THE LOWER 70S. HAVE ADDED 20 POPS TO NORTHEAST ZONES WED
AFTN AND EVENING IN ERN GRADIENT OF SB CAPES 1500-2000 J/KG. STRONG
HEATING TO OCCUR THU AS SFC LOW DEEPENS IN THE NRN NEBR PNHDL. TEMPS
MAY APPROACH 100 IN FAR SW BUT HAVE LIMITED TO MID 90S DUE TO RECENT
RAIN/MOISTURE. 20-30 PERCENT CHANCES OF SHOWERS AND THUNDERSTORMS
THU NIGHT THROUGH SATURDAY WITH THE PASSAGE OF SFC FRONT AND FRONT
BECOMING STALLED OUT ACROSS NEBRASKA. TEMPS SHOULD BE IN THE MID TO
UPPER 80S FRI-MON EXCEPT COOLER IN AREAS OF INCREASED CLOUDS OR
AREAS NORTH OF FRONT...WHICH WILL BE DIFFICULT TO DETERMINE AT THIS
TIME.

 .LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG
Hazardous weather outlook, Jul 5, 3:08 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT MON JUL 5 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-061200-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
308 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE ENTIRE OUTLOOK
AREA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL
AND STRONG WINDS WILL BE THE PRIMARY THREAT...WITH THE GREATEST
THREAT MAINLY SOUTHWEST OF AN ELLSWORTH IN SHERIDAN COUNTY...TO
BROKEN BOW IN CUSTER COUNTY. STORMS HAVE DEVELOPED OVER THE
PANHANDLE OF NEBRASKA THIS AFTERNOON AND WILL MOVE EAST AND
SOUTHEAST ACROSS THE OUTLOOK AREA. LOCALLY HEAVY RAINFALL COULD
ACCOMPANY THE STRONGEST STORMS AND PRODUCE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE EXPECTED TO STAY SOUTH OF
THE OUTLOOK AREA.

THURSDAY THROUGH SATURDAY...AFTERNOON THUNDERSTORMS CONTINUING INTO
THE OVERNIGHT REENTER THE FORECAST FOR THE ENTIRE OUTLOOK AREA.
SEVERE WEATHER IS POSSIBLE...HOWEVER IT IS STILL TOO EARLY TO PIN
POINT THE GREATEST THREAT AREAS.

SUNDAY...THUNDERSTORMS ARE EXPECTED AT THIS TIME TO REMAIN SOUTH AND
EAST OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

MASEK

In the hours before

Local storm report, Jul 5, 5:49 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
549 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             9 E ARTHUR              41.57N 101.52W
07/05/2004  1.00 INCH        ARTHUR             NE   PUBLIC

            NICKEL TO QUARTER SIZE HAIL COVERING THE GROUND.

&&

CDH
Local storm report, Jul 5, 6:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             16 W TRYON              41.56N 101.25W
07/05/2004  0.88 INCH        MCPHERSON          NE   PUBLIC

            NICKEL SIZE HAIL

&&

CDH
Local storm report, Jul 5, 6:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
637 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             15 NE ARTHUR            41.73N 101.49W
07/05/2004  0.88 INCH        ARTHUR             NE   PUBLIC

            PENNY TO NICKEL SIZE HAIL.

&&

CDH
Local storm report, Jul 5, 6:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             2 S ARNOLD              41.40N 100.19W
07/05/2004  0.75 INCH        CUSTER             NE   PUBLIC

&&

CDH
Local storm report, Jul 5, 6:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             15 NE ARTHUR            41.73N 101.49W
07/05/2004  0.88 INCH        ARTHUR             NE   PUBLIC

            PENNY TO NICKEL SIZE HAIL.

&&

CDH
Local storm report, Jul 5, 6:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
644 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             17 NW TRYON             41.73N 101.18W
07/05/2004  0.88 INCH        MCPHERSON          NE   PUBLIC

            PENNY TO NICKEL SIZE HAIL WITH A FEW LARGER HAIL STONES.

&&

CDH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:01 PM CDTSevere Thunderstorm WarningLBFChase59 min
Jul 4, 7:07 PM CDTSevere Thunderstorm WarningLBFCherry53 min
Jul 4, 7:54 PM CDTSevere Thunderstorm WarningLBFHayes66 min
Jul 4, 7:59 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry61 min
Jul 5, 4:44 PM CDTSevere Thunderstorm WarningLBFGarden61 min
Jul 5, 5:19 PM CDTSevere Thunderstorm WarningLBFArthur56 min
Jul 5, 5:51 PM CDTSevere Thunderstorm WarningLBFMcPherson54 min
Jul 5, 6:24 PM CDTSevere Thunderstorm WarningLBFArthur36 min
Jul 5, 6:29 PM CDTSevere Thunderstorm WarningLBFCuster61 min
Jul 5, 6:55 PM CDTTornado WarningLBFCherry35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.